Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 117, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 26, 2002, 3:41 PM CDT for Quitman County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2002, 3:41 PM CDT (20:41 UTC)
- Expired
- May 26, 2002, 4:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Quitman County, MS
The radar
The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 640 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 262041 SVRMEM MSC119-262100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 335 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI SOUTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI PANOLA COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 415 PM CDT. * AT 331 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM EAST OF LULA TO SLEDGE TO CURTIS STATION...MOVING NORTHEAST AT 5 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 400 PM CDT INCLUDE... SLEDGE...CRENSHAW...CURTIS STATION AND PLEASANT GROVE. * LARGE HAIL IS LIKELY WITH THIS STORM ALONG WITH DAMAGING WINDS. LAT...LON 3447 9043 3435 9036 3439 9020 3452 9022
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 PM CDT, 41 minutes earlier.
Area forecast discussion, May 26, 3:00 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 300 PM CDT SUN MAY 26 2002 A WEAK STATIONARY FRONT EXTENDED ACROSS THE MIDDLE OF THE CWFA BUT IS WEAKENING WITH TIME. EXPECT THIS BOUNDARY TO DISSIPATE BY TONIGHT. PLENTY OF MOISTURE AND INSTABILITY WILL KEEP SCT TSTMS AROUND THROUGH THE EVENING HOURS BEFORE DISSIPATION OCCURS FROM THE LOSS OF DAYTIME HEATING. THE WIND PATTERN WILL BE VERY WEAK OVER THE NEXT FEW DAYS...SO THERE WILL BE NOTHING TO DRIVE OUT THE EXISTING MOISTURE IN PLACE. HOWEVER...WITH THE LACK OF DYNAMICS MON...THE CHC OF TSTMS WILL BE QUITE LOW...BUT BELIEVE THERE WILL BE ENOUGH DAYTIME INSTABILITY TO TRIGGER AN ISOLATED PM TSTM. A BROAD UPPER TROUGH WILL APPROACH REGION FROM THE W LATE TUE AND BE OVER THE LWR MS VALLEY THROUGH EARLY FRI. THE MAIN DYNAMICS OF THE TROUGH WILL STAY TO OUR W...BUT ENOUGH INSTABILITY FROM COOLING ALOFT COMBINED WITH EXISTING MOISTURE WILL FUEL AFTERNOON AND EVENING TSTMS THROUGH THAT PERIOD. THE TROUGH SHOULD MOVE TO THE E BY FRI NITE AND GIVE WAY TO A SUB-TROPICAL RIDGE SAT-SUN. AS A RESULT...NEXT WEEKEND SHOULD BE WARMER AND DRIER WITH TEMPS POSSIBLY APPROACHING 90 DEG F. PRELIM VALUES... MEM 68/86/70/86/69/85 221323 MKL 64/85/65/86/65/85 221213 JBR 64/85/66/86/67/85 221323 TUP 65/86/66/86/66/85 221213 .MEG...NONE. SWC
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 4:21 PM CDT | Severe Thunderstorm Warning | MEG | Union | 39 min |
| May 26, 5:09 PM CDT | Severe Thunderstorm Warning | MEG | Tate | 36 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.